An overdose can cause emotional trauma to a loved one, child, spouse or friend. You may be left feeling confused, angry, and helpless. Hopefully, you can find some comfort and resources below to help you deal with this situation.
In an emergency situation, activated charcoal may be used to treat overdose of ipecac syrup. However, it is best to wait until the person has vomited before administering it. Before administering the medication, it is important to consult a doctor. To minimize stomach discomfort and vomiting, activated charcoal should not be taken before eating.
The effectiveness of activated charcoal depends on the type of poison ingested. Because activated charcoal prevents poison absorption, it is effective against a wide variety of poisons. It may even save the patient’s life in some cases. However, it should not be used for ingested alcohol or alkalis, as they can damage the internal tissues of the body.
Rescue breathing is essential to the treatment of drug overdose victims. If rescue breathing fails, chest compressions should be applied. Rescue breathing is the fastest way to get oxygen into an unresponsive person. Rescue breathing is dangerous without medical assistance. In such a case, rescue breathing should be performed by trained bystanders or emergency services.
First, open your mouth to allow you to breathe. There may be an obstruction in the mouth, such as gum, dentures, or a syringe cap. The person needs oxygen to keep the brain alive, so attempting rescue breathing will help prevent brain damage.
First, administer a dose Naloxone (a prescription drug). Naloxone can be injected via an intramuscular needle. It can be obtained at a pharmacy or at a needle exchange program. To administer Naloxone, first draw the syringe and then insert the needle into the muscle. The best areas to inject Naloxone are the thighs, upper quadrant of the butt, shoulder, and the outer quadrant of your butt. You can also use a smaller needle and inject it under the skin. Continue to inject for at least 2 minutes.
Naloxone can be effective for between thirty and ninety minutes. However, some opioids remain in the body for longer periods of time, and it may be necessary to administer several doses before the overdose is reversed. Overdosing again can cause more severe side effects than the previous time. If the patient relapses, repeated naloxone administration may be necessary. If this happens, dial 911 immediately.
People who have taken excessive amounts of drugs may require ongoing medical and mental care. Memory loss, cardiac, respiratory, and gastrointestinal issues are all possible reasons why this care might be necessary. The severity of the symptoms may require the patient to be admitted to a hospital, or to receive mandatory outpatient treatment.
Increasing rates of overdoses are related to complex social and environmental problems, including social distress, chronic physical pain, disconnection, and hopelessness. Many of these factors can also be linked to mental health issues. Psychiatric care is necessary for these individuals in order to prevent future overdoses.